Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 40, NWS Jackson, KY

August 4, 2016Clay County, Owsley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 4, 2016, 11:03 PM EDT for Clay County, Owsley County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 11:03 PM EDT (03:03 UTC)
Expired
Aug 5, 2016, 2:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KY, Owsley County, KY

The radar

The Jackson,KY radar (KJKL), 45 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.1 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2016-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2016-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
576 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS53 KJKL 050303
FFWJKL
KYC051-189-050600-
/O.NEW.KJKL.FF.W.0040.160805T0303Z-160805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1103 PM EDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN SOUTHEASTERN KENTUCKY...
  SOUTHEASTERN OWSLEY COUNTY IN SOUTHEASTERN KENTUCKY...

* UNTIL 200 AM EDT

* AT 1101 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO AN INCH AND A HALF OF
  RAIN HAS FALLEN ACROSS THE AREA BETWEEN 10 AND 11 PM. EXCESSIVE
  RUNOFF WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...
  ROADS...AND ROADSIDE CULVERTS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MANCHESTER...SIDELL...MAJOR...SACKER GAP...TAFF...ONEIDA...URBAN...
  FALL ROCK...RICETOWN...THOMAS...HOOKER...GOBBARD...NEWFOUND...
  WILD CAT...TANKSLEY...ARNETT...HORSE CREEK JUNCTION...HERRON...
  LUCKY FORK AND SIBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3741 8354 3711 8371 3714 8388 3745 8370

$$

GEOGERIAN
2 follow-up statements
638 
WGUS73 KJKL 050340
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1140 PM EDT THU AUG 4 2016

KYC051-189-050600-
/O.CON.KJKL.FF.W.0040.000000T0000Z-160805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-OWSLEY KY-
1140 PM EDT THU AUG 4 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM EDT FOR
NORTHWESTERN CLAY AND SOUTHEASTERN OWSLEY COUNTIES...

AT 1137 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. DOPPLER RADAR HAS
ESTIMATED THAT UP TO TWO INCHES OF RAIN HAS FALLEN IN PORTIONS OF
THE AREA BETWEEN 10:30 AND 11:30 PM. EXCESSIVE RUNOFF WILL CAUSE
FLASH FLOODING OF CREEKS AND STREAMS...ROADS...AND ROADSIDE CULVERTS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MANCHESTER...SIDELL...MAJOR...SACKER GAP...TAFF...ONEIDA...URBAN...
FALL ROCK...RICETOWN...THOMAS...HOOKER...GOBBARD...NEWFOUND...
WILD CAT...TANKSLEY...ARNETT...HORSE CREEK JUNCTION...HERRON...
LUCKY FORK AND SIBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3741 8354 3711 8371 3714 8388 3745 8370

$$

GEOGERIAN
797 
WGUS73 KJKL 050559
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 AM EDT FRI AUG 5 2016

KYC051-189-050608-
/O.EXP.KJKL.FF.W.0040.000000T0000Z-160805T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY KY-OWSLEY KY-
159 AM EDT FRI AUG 5 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CLAY AND SOUTHEASTERN
OWSLEY COUNTIES WILL EXPIRE AT 200 AM EDT...

THE HEAVY RAIN HAS ENDED AND WATER IS RECEDING. FLOODING IS NO
LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ANY
REMAINING ROAD CLOSURES.

LAT...LON 3741 8354 3711 8371 3714 8388 3745 8370

$$

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:08 PM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 4, 9:08 PM EDT, 1 hour 55 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson KY
908 PM EDT THU AUG 4 2016

.UPDATE...
Issued at 908 PM EDT THU AUG 4 2016

Convection is gradually becoming more disorganized with time as we
lose heating. Still, with the short wave trough in the vicinity
of the area, can not rule out isolated to scattered activity to
threaten at times through the overnight. Storms have been putting
down impressive rainfall rates; however, given the downward trend
in general, expect the heavy rainfall threat to diminish as well
over the next few hours. Updates have been sent.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM EDT THU AUG 4 2016

A mid level shortwave is moving through the Lower OH Valley region
this afternoon between ridging centered off the Carolina Coast and
another ridge from the Southern Plains into the mid MS Valley
region. Further northwest, a closed low is moving across western
Ontario with associated shortwave trough south into the Upper MS
Valley and northern Plains areas. At the surface, an area of high
pressure was centered to the east and northeast of the area with
a surface reflection of the shortwave trough extended from
southern IL and trailed south into middle TN. Upstream of the
area, an area of low pressure was moving across Ontario with a
cold front trailing south into the Plains.

Shower and thunderstorm coverage is greatest at present near the
center of the slow moving shortwave and over the Cumberland Valley
with coverage more isolated further east. Moisture is also deepest
across this area with analysis of 1.8 inches or greater in these
areas. These storms into this evening and possibly the overnight
will be slow moving in general. Where outflows interact or some
training of activity occurs, locally heavy rain will be a concern.
The shortwave will only slowly make its way toward the
Appalachians and should not depart east of the area until Friday
afternoon. Thus even overnight tonight, isolated to scattered
showers and some thunderstorms cannot be ruled out. Outside of
these showers and any thunderstorms some breaks in the clouds
will occur and with a moist airmass in place in the lower levels
patchy fog will develop and might become dense in a few spots.
This would particularly be the case near where heavier rain has
fallen or will fall.

The initial shortwave departing should combine with daytime
heating for an increase in coverage of convection through the day
on Friday, especially across the eastern two thirds of the area.
This activity should wane with shortwave departing and loss of
daytime heating on Friday evening. However, as the next shortwave
and associated cold front approaches, chances will increase from
the northwest late in the period.

Temperatures will remain seasonably mild, with mid to upper 80s
and some locations possibly touching 90 for highs on Friday. Lows
tonight and Friday night should again be a couple of degrees
either side of 70.

.LONG TERM...(Saturday through Thursday)
Issued at 301 PM EDT THU AUG 4 2016

Confidence is high on a cold front swinging south across eastern
kentucky on Saturday with better shower and storm coverage across
most of the area.  For this reason, have trended pops upward and
generally on the high side of guidance.  PW's up near 2 inches will
lead to some locally heavy rainfall, but modest storm movement out
of the northwest at 15 to 20 mph should keep flooding threat at bay.
Should be our last good chance of rain for several days as surface
high builds in from the north. GFS tries to bring moisture back into
the area as early as Monday with some precipitation again possible.
ECWMF is dry through Tuesday.  Given the boundary may wash out just
to our south, it wouldn't take much to bring moisture back to the
north.  Thus, will leave a small mention of showers/storms on Monday
afternoon and Tuesday, but both days could easily end up dry.  By
Wednesday, enough moisture should return to support better chances
for afternoon/evening showers/storms.  That will continue through
the end of the week, as we maintain the summer pattern with upper
level ridging across the eastern CONUS. Highs will generally remain
at or a few degrees above guidance in the mid to upper 80s through
the period. Lows will start off a bit cooler early next week with a
few upper 50s possible Monday morning, with warmer lows expected as
we head through the week and humidity returns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 908 PM EDT THU AUG 4 2016

Scattered to numerous showers and thunderstorms will gradually
diminish to isolated to scattered coverage through the night. Any
passing storms will bring temporary IFR or worse visibilities.
Given the extensive heavier rainfall coverage, have included LIFR
or worse fog at all TAF sites, either from visibility or
ceilings. Once the fog and low clouds burn off by 13z Friday,
some scattered showers will threaten through the day, with a
better potential for thunder in the afternoon.

&&

.JKL Watches/Warnings/Advisories...
None.
&&

UPDATE...GEOGERIAN
SHORT TERM...JP
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 4, 3:32 PM EDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
332 PM EDT THU AUG 4 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-052245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
332 PM EDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH A FEW OF THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY THROUGH SATURDAY
EVENING. SOME OF THE STORMS DURING THIS TIME COULD PRODUCE LOCALLY
HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM MONDAY THROUGH
WEDNESDAY... MAINLY DURING THE AFTERNOON AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JP

In the hours before

Local storm report, Aug 4, 6:12 PM EDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
612 PM EDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       HIATT                   37.42N 84.38W
08/04/2016  M3.04 INCH       ROCKCASTLE         KY   EMERGENCY MNGR

            MEASURED IN JUST OVER AN HOUR.

&&

GEOGERIAN
Local storm report, Aug 4, 9:34 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
934 PM EDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     FLASH FLOOD      MANCHESTER              37.15N 83.77W
08/04/2016                   CLAY               KY   COUNTY OFFICIAL

            MUDDY GAP AND WHITE STREET WERE CLOSED DUE TO FLASH
            FLOODING. GREEN STREET HAD FLOWING WATER OVER THE ROAD
            AND PORTIONS OF THE ROAD WERE TEARING APART.

0715 PM     HEAVY RAIN       2 SSE JACKSON           37.53N 83.36W
08/04/2016  M2.12 INCH       BREATHITT          KY   NWS EMPLOYEE

            MEASURED IN JUST OVER AN HOUR.

0800 PM     FLASH FLOOD      2 SSW BEVERLY           36.90N 83.55W
08/04/2016                   BELL               KY   TRAINED SPOTTER

            OVER A FOOT OF WATER ACROSS HWY 2011. SPOTTER MENTIONED
            PORTIONS OF AN UPSTREAM BRIDGE HAD WASHED DOWN THE RIVER.
            TIME ESTIMATED FROM RADAR.

0800 PM     FLASH FLOOD      1 SSW BEVERLY           36.91N 83.54W
08/04/2016                   BELL               KY   TRAINED SPOTTER

            PORTIONS OF MUD LICK BRANCH ROAD WASHED AWAY.

&&

JVM
Local storm report, Aug 4, 9:41 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
941 PM EDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      WNW BEVERLY             36.93N 83.53W
08/04/2016                   BELL               KY   TRAINED SPOTTER

            OVER A FOOT OF WATER ACROSS HWY 2011. SPOTTER MENTIONED
            PORTIONS OF AN UPSTREAM BRIDGE HAD WASHED DOWN THE RIVER.
            TIME ESTIMATED FROM RADAR.

&&

JVM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:30 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Menifee, Rowan2 hr
Aug 4, 9:00 PM EDTFlash Flood WarningJKLBath3 hr
Aug 4, 10:26 PM EDTAreal Flood AdvisoryJKLClay, Owsley2 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.